U of S security officers add naloxone kits to tool belts – Saskatoon

Protective services staff at the University of Saskatchewan are carrying a new tool they hope never to use.

All 20 officers have been trained to use naloxone nasal spray to treat opioid overdoses.

The potentially life-saving medication can reverse the effects of an overdose and has become the standard treatment for overdoses of fentanyl, a synthetic drug 50-100 times more powerful than morphine.

“We purchased the product sometime in the middle of August and immediately trained our officers and got them completely ready and outfitted for the school year,” said Harold Schiffman, manager of protective services at the U of S.

Several opioid-related deaths in Saskatoon prompted the university to act.

Officers carry two naloxone-loaded nasal spray cartridges with them at all times. Naloxone is easier and faster to administer in a nasal spray than as an injectable antidote, but there are drawbacks to the method.

“There may be pill residue in the nose that will slow the absorption, but generally the uptake is very good,” said Dr. Peter Butt, a consultant in addiction medicine and part of a provincial task force focused on fentanyl and opioid deaths.

A dose of the nasal spray costs approximately $120, while a kit containing injectable naloxone and a needle costs closer to $30.

No opioid overdoses recorded on campus

Harold Schiffman, manager of protective services at U of S, says he hasn’t heard of any opioid-related deaths on campus. (Radio-Canada)

Protective services has yet to treat or record an opioid overdose, to the best of Schiffman’s knowledge. He said officers typically deal with marijuana on campus rather than harder drugs.

“It may have happened, but as far as I know, we haven’t had a case yet,” he said.

“The symptoms of opioid overdose can resemble alcohol intoxication.”

If a student is suffering alcohol intoxication but has symptoms resembling an opioid overdose, naloxone may still be used by protective services, since it inhibits the effects of an opioid on the brain but doesn’t do any harm to someone who is not overdosing.

“It could save their life if they are suffering an opioid overdose but it won’t harm them if they’re not,” said Schiffman.

The nasal spray contains one dose of medicine. The effects of an opioid overdose can return after the first dose of naloxone if it is a strong reaction, so it will still be imperative for protective services to call 911.

“Usually the effect will be…

Read the full article from the Source…

Leave a Reply

Your email address will not be published. Required fields are marked *